Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 4:14 AM CDT for 4 counties in Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 4:14 AM CDT (09:14 UTC)
- Expired
- Jul 7, 2016, 5:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
024 WUUS53 KDMX 070914 SVRDMX IAC003-159-173-175-071000- /O.NEW.KDMX.SV.W.0075.160707T0914Z-160707T1000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWESTERN IOWA... SOUTHERN UNION COUNTY IN SOUTH CENTRAL IOWA... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA... SOUTHERN ADAMS COUNTY IN SOUTHWESTERN IOWA... * UNTIL 500 AM CDT * AT 413 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR CORNING TO NEAR LENOX TO 6 MILES EAST OF HOPKINS...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... MOUNT AYR...CORNING...BEDFORD...LENOX...SUN VALLEY LAKE... CLEARFIELD...DIAGONAL...KELLERTON...BLOCKTON...GRAVITY...TINGLEY... NODAWAY...ARISPE...SHARPSBURG...REDDING...SHANNON CITY...KENT... ELLSTON...BENTON AND CONWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4057 9487 4100 9490 4100 9401 4057 9402 TIME...MOT...LOC 0913Z 268DEG 40KT 4096 9476 4084 9463 4058 9470 HAIL...<.75IN WIND...60MPH $$ SKOW
2 follow-up statements
613
WWUS53 KDMX 070937
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT THU JUL 7 2016
IAC173-070947-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-160707T1000Z/
TAYLOR IA-
437 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTH CENTRAL AND SOUTHWESTERN IOWA.
LAT...LON 4058 9447 4090 9447 4100 9464 4100 9401
4057 9402
TIME...MOT...LOC 0937Z 268DEG 40KT 4097 9442 4085 9429 4059 9437
$$
IAC003-159-175-071000-
/O.CON.KDMX.SV.W.0075.000000T0000Z-160707T1000Z/
UNION IA-RINGGOLD IA-ADAMS IA-
437 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHERN UNION...RINGGOLD AND EAST CENTRAL ADAMS COUNTIES...
AT 437 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF CRESTON TO 9 MILES NORTH OF MOUNT
AYR TO NEAR IRENA...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
SUN VALLEY LAKE AROUND 455 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
KENT...MALOY...DELPHOS...BENTON...BEACONSFIELD...ELLSTON...MT AYR
MUNICIPAL AIRPORT...KELLERTON...REDDING AND DIAGONAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9447 4090 9447 4100 9464 4100 9401
4057 9402
TIME...MOT...LOC 0937Z 268DEG 40KT 4097 9442 4085 9429 4059 9437
HAIL...<.75IN
WIND...60MPH
$$
SKOW947
WWUS53 KDMX 071000
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU JUL 7 2016
IAC003-159-175-071010-
/O.EXP.KDMX.SV.W.0075.000000T0000Z-160707T1000Z/
UNION IA-RINGGOLD IA-ADAMS IA-
500 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...RINGGOLD AND
EAST CENTRAL ADAMS COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTH CENTRAL AND SOUTHWESTERN IOWA.
LAT...LON 4058 9447 4090 9447 4100 9464 4100 9401
4057 9402
TIME...MOT...LOC 1000Z 268DEG 40KT 4098 9411 4086 9398 4060 9406
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 7, 12:12 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1212 AM CDT Thu Jul 7 2016 ...Updated Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 308 PM CDT Wed Jul 6 2016 Main concern about the short term period is severe wx potential overnight. Surface front is progged to lift north this evening/tonight... reaching northern IA. Per SPC Day1 outlook...much of the northern CWA is in Enhanced Risk...with the remainder of the CWA in Slight Risk...tonight. Moderate risk just to the NW of the CWA...in far NW IA. Cannot see much reason to disagree with SPC Day1 outlook narrative. ESRL HRRR seems to show current thinking rather well. Expect the forward-propagating MCS to enter the NW CWA after 05Z...reaching the eastern CWA by 08-09Z. The northern half of IA looks most likely to see the brunt of the convection tonight...thus have kept the highest POPs there. Although all modes of severe wx are possible...greatest threat would be damaging wind gusts. Cannot rule out possibility of QLCS/leading edge tornadoes depending on strength/orientation of 0-3km shear. Storms will also have potential to produce very heavy rain. Given expected progressive nature of the storm complex overnight...along with 1-hr flash flood guidance values being generally no less than 1.5 to 2 in...expect minimal flash flood threat. May see some isolated minor flooding and PONDING issues especially in urban areas though...but will hold off on Flash Flood Watch at this time. .LONG TERM.../Thursday through Wednesday/ Issued at 308 PM CDT Wed Jul 6 2016 The long term forecast period can be broken down into three distinct periods. Active, then quiet, then generally active again, corresponding with changes in the 500 mb pattern. On Thursday morning an MCS will likely be over or just departing our area to the east, leaving a large but relatively shallow cold pool in its wake. The southern boundary of this cold pool may be to our south or may like somewhere across our area at sunrise, depending on convective evolution tonight as discussed in the short term section above. Meanwhile a broad surface low pressure area will remain across Kansas and Nebraska, with a vigorous 500 mb shortwave moving across the northern Rockies. During the day as the shortwave approaches the broad surface low will gradually move eastward as an elongated trough, while the outflow boundary forming the southern edge of the cold pool will either stall or more likely retreat northward as an effective warm front. The intersection of these two features will provide a triple point for more thunderstorm development during the afternoon and evening, in conjunction with peak heating/destabilization and the broad forcing for vertical ascent associated with the approaching shortwave. Given the strength of the flow fields/vertical shear and instability in place the environment will certainly be supportive of severe weather. However, there is uncertainty as to the location and magnitude of these storms as it will be conditional on how the earlier MCS evolves late tonight. The SPC day 2 outlook covers this threat well with a broad Enhanced Risk, which will be reassessed tomorrow morning in wake of the MCS. The Thursday storm system will quickly blow out to the east on Thursday night and be replaced by deep layer ridging through Sunday. On Friday lingering cyclonic flow associated with the departing low pressure system will bring moderate northwest breezes and cool weather to the area, with the winds lightening up and cool temperatures persisting for the weekend as a surface high pressure ridge slides by. On Sunday as low level winds come around to south southeast and the thermal ridge aloft moves overhead we should see some warming, but this will be mitigated by cool upstream trajectories and a lack of atmospheric mixing. By the end of the weekend a larger and deeper trough will be moving into the Rockies and this will be a weather-maker for us early next week. It remains to be seen to what extent the 500 mb closed low associated with this system may be able to move eastward and penetrate the ridge in place across the central U.S. or whether it will instead glance off northeastward. The ECMWF is currently taking the more northeastward solution while the GFS brings the low somewhat more eastward. There is broad agreement on a general solution for the associated synoptic features however, with a surface trough across Nebraska and the Dakotas providing a focus for thunderstorm development on Monday. This may push resulting storms into our area around Monday night and Tuesday, though confidence is low in such a scenario this far out. Have maintained mid-range POPs for now and will await more data in the coming days before attempting to refine details. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1212 AM CDT Thu Jul 7 2016 Line of storms moving into western to northwest Iowa look to impact FOD to MCW between 06-08z with the potential for severe winds. Storms look to move into DSM to ALO, but lower confidence in the severe threat. Likley to see some brief MVFR to IFR visibility and ceilings with this line of storms, but low confidence in duration. OTM may get missed by this first round of storms, but the next round with the cold front later Thursday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Zogg LONG TERM...Lee AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT WED JUL 6 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND. IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL. THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA. THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY. LEE
In the hours before
Local storm report, Jul 7, 2:41 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM TSTM WND GST VENTURA 43.13N 93.46W
07/07/2016 M63 MPH CERRO GORDO IA MESONET
MEASURED BY KIMT TV STORMNET SITE.
&&
BSSLocal storm report, Jul 7, 2:50 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG 1 N FOREST CITY 43.27N 93.64W
07/07/2016 WINNEBAGO IA PUBLIC
LARGE TREE BLOCKING HIGHWAY 69
&&
SKOWLocal storm report, Jul 7, 2:54 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND DMG MANSON 42.53N 94.54W
07/07/2016 CALHOUN IA BROADCAST MEDIA
12 INCH IN DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM
RADAR.
&&
SKOWLocal storm report, Jul 7, 3:48 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 1 NNW LAKE MILLS 43.43N 93.53W
07/07/2016 WINNEBAGO IA TRAINED SPOTTER
TREE DAMAGE IN TOWN INCLUDING VERY LARGE
TREE UPROOTED. A FEW TREES ON VEHICLES.
&&
BSSLocal storm report, Jul 7, 3:53 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM TSTM WND GST GRAFTON 43.33N 93.08W
07/07/2016 M68 MPH WORTH IA MESONET
MEASURED BY HOME WEATHER STATION.
&&
BSSLocal storm report, Jul 7, 3:54 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM TSTM WND GST MALLARD 42.94N 94.68W
07/07/2016 M65 MPH PALO ALTO IA MESONET
MEASURED BY HOME WEATHER STATION.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 40 min |
| Jul 7, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 7, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Pocahontas, Sac, Webster | 38 min |
| Jul 7, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 36 min |
| Jul 7, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 38 min |
| Jul 7, 1:28 AM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 62 min |
| Jul 7, 1:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more | 47 min |
| Jul 7, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 32 min |
| Jul 7, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 42 min |
| Jul 7, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 45 min |
| Jul 7, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 39 min |
| Jul 7, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 2 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.